Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 2, NWS Fort Worth, TX

April 13, 2015Collin County, Denton County, Grayson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 13, 2015, 10:55 AM CDT for Collin County, Denton County, Grayson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2015, 10:55 AM CDT (15:55 UTC)
Expired
Apr 13, 2015, 2:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Collin County, TX, Denton County, TX, Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 106 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1033 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1033 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WGUS54 KFWD 131555
FFWFWD
TXC085-121-181-131900-
/O.NEW.KFWD.FF.W.0002.150413T1555Z-150413T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1055 AM CDT MON APR 13 2015

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN DENTON COUNTY IN NORTH CENTRAL TEXAS...
  COLLIN COUNTY IN NORTH CENTRAL TEXAS...
  SOUTHWESTERN GRAYSON COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 200 PM CDT
    
* AT 1052 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF 
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO 
  ONE INCH OF RAIN HAS ALREADY FALLEN. ADDITIONAL RAINFALL AMOUNTS 
  OF UP TO ONE HALF INCH CAN BE EXPECTED AND FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PLANO...MCKINNEY...CARROLLTON...FRISCO...RICHARDSON...LEWISVILLE...
  ALLEN...WYLIE...SHERMAN...THE COLONY...SACHSE...LITTLE ELM...
  MURPHY...PROSPER...ANNA...FAIRVIEW...PRINCETON...CELINA...LUCAS AND
  PARKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3364 9672 3350 9654 3325 9650 3298 9648
      3299 9695 3363 9693

$$

15-BAIN
1 follow-up statement
596 
WGUS74 KFWD 131856
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
156 PM CDT MON APR 13 2015

TXC085-121-181-131905-
/O.EXP.KFWD.FF.W.0002.000000T0000Z-150413T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DENTON TX-COLLIN TX-GRAYSON TX-
156 PM CDT MON APR 13 2015

...THE FLASH FLOOD WARNING FOR EASTERN DENTON...COLLIN AND
SOUTHWESTERN GRAYSON COUNTIES WILL EXPIRE AT 200 PM CDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

SOME RESIDUAL WATER MAY PERSIST ON AREA ROADWAYS...ESPECIALLY AT 
LOW WATER CROSSING OR OTHER LOW LYING SPOTS. 

LAT...LON 3364 9672 3350 9654 3325 9650 3298 9648
      3299 9695 3363 9693

$$

15-BAIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 8:55 AM CDT, 2 hours earlier.

Area forecast discussion, Apr 13, 8:55 AM CDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
855 AM CDT MON APR 13 2015

.UPDATE...
HAVE INCREASED POPS TO 60-80 PERCENT FROM THE METROPLEX NORTHWEST
TO BOWIE THEN EAST TO PARIS AND ATHENS. URBAN AND STREAM FLOODING
LIKELY IN SOME AREAS. THE AREA OF STORMS WILL SLOWLY WORK
NORTHEASTWARD THIS MORNING WITH ADDITIONAL ACTIVITY EXPECTED THIS
AFTERNOON. 75

&&

.AVIATION...
/ISSUED 717 AM CDT MON APR 13 2015/
CONCERNS WITH THIS TAF PACKAGE ARE NUMEROUS. FIRST IS THUNDERSTORM
TRENDS...SECOND IS CLOUD/VISIBILITY TRENDS AND THIRD IS WIND
SHIFT TIMING.

AS FAR AS CONVECTION GOES...MODERATE INSTABILITY AND INCREASING
LARGE SCALE LIFT SUPPLIED BY THE APPROACHING UPPER LOW IN THE WEST
WILL CONTINUE TO BRING SCATTERED SHOWERS AND STORMS. SINCE THERE
IS NO MAJOR MESO SCALE FORCING FOR CONVECTION...WILL FOLLOW
CURRENT RADAR TRENDS AND INCLUDE TEMPO GROUPS FOR THUNDER AT
DFW...AFW AND FTW. WILL ONLY MENTION SHOWERS AT THE OTHER NORTH
TEXAS TAF SITES. THERE SHOULD BE A LULL IN CONVECTION FROM MID
MORNING THROUGH EARLY AFTERNOON WITH A DECREASING LOW LEVEL JET.
ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD ARRIVE AT METROPLEX
TAF SITES AROUND 21Z WITH THE ARRIVAL OF A SLOW MOVING COLD FRONT.
STORMS SHOULD SLOWLY TRANSITION TO THE SOUTH WITH THE FRONT AND
REACH WACO AROUND 23Z. BETWEEN 04 AND 06Z STORMS CHANCES WILL BE
ON THE DECREASE AT ALL SITES.

A NEAR SATURATED LAYER NEAR THE SURFACE WILL KEEP MOSTLY IFR
CEILINGS IN PLACE THROUGH MID MORNING WITH TEMPORARY MVFR AND EVEN
BRIEF VFR CONDITIONS. VISIBILITIES WILL ALSO OCCASIONALLY FALL
BELOW 5 MILES. ALL CEILINGS SHOULD LIFT TO VFR BY EARLY AFTERNOON.
HOWEVER...CEILINGS WILL FALL BELOW 3000 FT WITH THE PASSAGE OF THE
FRONT AND REMAIN MVFR TO OCCASIONAL IFR OVERNIGHT THROUGH TUESDAY
MORNING.

A SOUTH TO SOUTHEAST WIND WILL PREVAIL THIS MORNING AT SPEEDS LESS
THAN 12 KNOTS. THE COLD FRONT SHOULD REACH THE METROPLEX TAF
SITES AROUND 21Z AND WACO ABOUT 23Z. THE WIND WILL TURN TO THE
NORTHEAST/NORTH WITH THE PASSAGE OF THE FRONT AT SPEEDS BETWEEN 8
AND 13 KNOTS ALONG WITH A FEW HIGHER GUSTS.   79

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT MON APR 13 2015/
ACTIVE WEATHER CONTINUES ACROSS THE CENTRAL PART OF THE CONUS
EARLY THIS MORNING. THUNDERSTORMS CURRENTLY STRETCH FROM WISCONSIN
TO THE RED RIVER ALONG A COLD FRONT. ADDITIONAL SHOWERS AND STORMS
ARE OCCURRING ACROSS MUCH OF TEXAS IN THE WARM AND MOIST AIRMASS
WELL SOUTH OF THE FRONT. THIS IS ASSOCIATED WITH AS UPPER
LOW...WHICH CAN BE SEEN ON SATELLITE SPIRALING ACROSS WEST
TEXAS.

THE BRUNT OF THIS CONVECTION HAS BEEN IN THE FORM OF AN MCS
MOVING EAST ACROSS SOUTH TEXAS. THE NORTHERN EXTENT OF THIS
COMPLEX IS BEGINNING TO GRAZE MILAM COUNTY AND CONTAINS SOME
GOOD REFLECTIVITY CORES. THE PRIMARY THREAT FROM THE STRONGER
STORMS WOULD BE SOME SMALL HAIL AND CLOUD TO GROUND
LIGHTNING...ALONG WITH BRIEF HEAVY RAIN. THIS LINE IS ALSO
DEVELOPING FARTHER NORTH AS IT MOVES EAST...SO IT WILL LIKELY
AFFECT THE SOUTHERN COUNTIES OF NORTH TEXAS WITH OCCASIONAL STRONG
STORMS THROUGH MID MORNING. FORTUNATELY...THE OVERALL TREND HAS
BEEN A VERY SLOW WEAKENING ONE. FARTHER NORTH...CONVECTION HAS
REMAINED MORE SCATTERED IN NATURE. THESE SHOWERS AND STORMS ARE
MOVING NORTH AT 20 MPH OR SO AND HAVE AFFECTED THE DALLAS FORT
WORTH METROPLEX AND SURROUNDING AREAS OVER THE PAST FEW HOURS.

THE COLD FRONT WILL PROVIDE FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS TODAY AS IT PUSHES SOUTH INTO NORTH TEXAS. THE
ATMOSPHERE MAY BE A LITTLE WORKED OVER FROM THE ONGOING ACTIVITY.
HOWEVER...THE COMBINATION OF THE FRONT AND THE UPPER LOW TO OUR
WEST SHOULD ALLOW FOR AT LEAST A CONTINUATION OF SCATTERED
SHOWERS AND STORMS AREA-WIDE TODAY. THERE WILL BE A DECENT AMOUNT
OF INSTABILITY ACROSS THE REGION TODAY WITH SURFACE BASED CAPE
GENERALLY BETWEEN 1000 AND 2000 J/KG. THIS WILL ALLOW A FEW
SEVERE STORMS...BUT THE LACK OF SHEAR SHOULD PRECLUDE THE OVERALL
SEVERE THREAT.

THE FRONT WILL BEGIN TO STALL OVER THE SOUTHERN COUNTIES OF NORTH
TEXAS TONIGHT AS THE UPPER LOW WEAKENS AND MOVES OVERHEAD. THE
WEAKENING UPPER LEVEL SYSTEM AND QUASI-STATIONARY FRONT SHOULD GENERATE
ANOTHER ROUND OF CONVECTION OVERNIGHT...PROBABLY STARTING AROUND
MIDNIGHT AGAIN AS A 25 KT LOW LEVEL JET DEVELOPS.

CHANCES FOR SHOWERS AND STORMS WILL LINGER INTO TUESDAY...BUT
FALL INTO THE SLIGHT CHANCE CATEGORY LATE TUESDAY AND WEDNESDAY AS
THE UPPER LOW SHEARS OUT. THIS WILL AT LEAST PARTIALLY BE THE
RESULT OF A STRONGER UPPER LEVEL LOW PRESSURE SYSTEM DROPPING
SOUTH FROM THE NORTHWEST INTO THE 4-CORNERS REGION. GOOD ASCENT
WILL BEGIN ACROSS NORTH TEXAS THURSDAY AS THE UPPER LOW SLOWLY
MOVES EAST ACROSS NEW MEXICO. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL LIKEWISE INCREASE AREA-WIDE THURSDAY. MULTIPLE
DAYS OF SCATTERED CONVECTION ARE EXPECTED WITH THIS SYSTEM
THURSDAY THROUGH SATURDAY AS THE SYSTEM MAKES SLOW PROGRESS
EASTWARD ACROSS THE SOUTHERN PLAINS.

GOOD LAPSE RATES ASSOCIATED WITH THE COLD AIR ALOFT WILL
CREATE AN UNSTABLE ENVIRONMENT...ESPECIALLY DURING THE AFTERNOON
HOURS AS SURFACE HEATING BECOMES MAXIMIZED. VERTICAL SHEAR VALUES
WILL ALSO BE A LITTLE STRONGER WITH THIS SYSTEM...SO WE SHOULD
EXPECT AT LEAST A LOW-END THREAT FOR SOME SEVERE WEATHER EACH
DAY. PRECIPITATION CHANCES WILL END FROM WEST TO EAST SUNDAY AS
THE UPPER LEVEL SYSTEM HEADS EAST FOR THE MS AND OH VALLEYS.   30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  60  71  58  78 /  80  50  40  20  20
WACO, TX              80  60  76  56  79 /  40  40  40  10  20
PARIS, TX             73  58  68  56  74 /  80  50  50  30  30
DENTON, TX            75  57  69  54  77 /  80  50  50  20  10
MCKINNEY, TX          76  58  69  55  76 /  80  50  50  30  20
DALLAS, TX            78  61  71  59  78 /  80  50  40  20  20
TERRELL, TX           78  60  72  58  76 /  70  50  50  30  30
CORSICANA, TX         78  62  75  59  78 /  50  40  40  20  30
TEMPLE, TX            81  61  76  57  79 /  40  40  30  10  20
MINERAL WELLS, TX     77  56  70  52  79 /  40  50  40  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /75
Hazardous weather outlook, Apr 13, 3:44 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
344 AM CDT MON APR 13 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-140845-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
344 AM CDT MON APR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY
AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING DOWNBURST WINDS...ESPECIALLY THIS AFTERNOON AND
THIS EVENING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TUESDAY THROUGH SUNDAY. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE EACH DAY WITH THE MAIN HAZARDS BEING HAIL...STRONG GUSTY
WIND AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR.

In the hours before

Local storm report, Apr 13, 10:00 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1000 AM CDT MON APR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLASH FLOOD      GAINESVILLE             33.63N  97.15W
04/13/2015                   COOKE              TX   LAW ENFORCEMENT

            1 TO 2 FEET OF WATER, WITH UP TO 3 FT IN NORMAL LOW
            WATER CROSSING AREAS. EST OF 2 TO 3 IN OF RAIN IN THE
            PAST 3 HRS.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:22 AM CDTAreal Flood AdvisoryFWDCooke, Grayson113 min
Apr 13, 6:11 AM CDTAreal Flood AdvisoryFWDCooke, Grayson2 hr
Apr 13, 8:34 AM CDTAreal Flood AdvisoryFWDCooke, Denton, Tarrant, Wise3 hr
Apr 13, 9:16 AM CDTFlash Flood WarningFWDCooke, Denton, Tarrant119 min
Apr 13, 10:11 AM CDTAreal Flood AdvisoryFWDCollin, Dallas, Denton, Rockwall3 hr
Apr 13, 10:48 AM CDTAreal Flood AdvisoryFWDGrayson3 hr
Apr 13, 11:20 AM CDTAreal Flood AdvisoryFWDCooke3 hr
Apr 13, 2:43 PM CDTSpecial Weather StatementFWDEastland47 min
Apr 13, 5:12 PM CDTSpecial Weather StatementFWDFreestone33 min
Apr 13, 5:27 PM CDTSpecial Weather StatementFWDLimestone33 min
Apr 13, 5:40 PM CDTSevere Thunderstorm WarningFWDAnderson, Freestone, Limestone50 min
Apr 13, 6:07 PM CDTSpecial Weather StatementFWDComanche38 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.